Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 17, NWS Lubbock, TX

April 3, 2023Stonewall County, Texas

NWS Lubbock, TX issued this wind advisory at Apr 3, 2023, 2:07 PM CDT for Stonewall County, Texas. It took effect at Apr 4, 2023, 9:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 2:07 PM CDT (19:07 UTC)
In effect from
Apr 4, 2023, 9:00 AM CDT
Expired
Apr 4, 2023, 8:00 PM CDT
In force
11 hr
Issued by
NWS Lubbock, TX

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4500 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 3, 2:03 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 3, 2:03 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
203 PM CDT Mon Apr 3 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon Apr 3 2023

Not a lot to say this afternoon as a high wind and fire weather
event remains on track for Tuesday courtesy a broad and deep upper
low that will move from the Colorado/Wyoming Rockies to the Dakotas
during the day with a strong pressure/height fall response as well
as efficient mixing that will send 50-70 kt mid level flow toward
the surface. Should see a gradual increase in wind speeds through
the morning with peak wind speeds expected to occur in a window from
2 to 6 PM. Those peak winds should easily meet high wind criteria on
the Caprock will off the Cap will be a closer call. Still, confidence
in at least 50 kt wind gusts is high for all but Stonewall County
where advisory level winds are most likely. Will upgrade the
existing High Wind Watch to a High Wind Warning, keeping the same
area and time frame while hoisting a Wind Advisory for Stonewall.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 203 PM CDT Mon Apr 3 2023

The large, baroclinic cyclone responsible for the high wind event
will continue to rotate north-northeastward towards the northern
Great Plains on Tuesday night, with its attendant Pacific cold front
moving through the CWA early Wednesday morning. Pressure tendencies
will gradually as the cold front moves towards the I-35 corridor,
and as the mid- and high-level jet streaks translate northeastward.
Much cooler temperatures will follow heading into Wednesday morning
with west-northwesterly winds diminishing to breezy levels after
sunrise. In response to the mid/upper-level cyclone entering
southwestern Ontario on Wednesday, geopotential heights will begin
to rise over the CWA, with the meridional waveguide de-amplifying
over the central Great Plains as a low-amplitude, split-flow pattern
moves into the western CONUS. High temperatures are also forecast to
peak in the upper 50s to middle 60s from west-to-east across the
CWA, respectively, as strong subsidence and NVA on the backside of
the system shunt the depth of vertical mixing heights to around 700
mb in addition to weakening CAA post-FROPA.

The northern-stream ridge over the northern Rocky Mountains and
extending into west-central Canada is forecast to maintain its
amplitude as a compact shortwave trough digs into its western
periphery. This should, in turn, weaken its southern-stream
counterpart with only a subtle shortwave trough forecast to pivot
across the Desert Southwest and northern Mexico by the end of this
week. Cooler temperatures will also persist across the region on
Thursday and Friday as the expansive anticyclone over the middle
Mississippi River Valley slowly meanders eastward. Global NWP
guidance remains in agreement with keeping the progressive wave
train pattern displaced far north of the CWA (i.e., >500 miles)
heading into this weekend, causing the aforementioned shortwave
trough to rotate quickly eastward through the southern tranche of
the northern-stream ridge. Blended PoPs have been trimmed almost
entirely for the end of the week and next weekend, as the thinking
is that the core of the southwest-to-northeast-oriented sub-tropical
jet will, therefore, be positioned over southeastern Texas. Another
warming trend is forecast to follow heading into the end of the
weekend and early next week as an amplifying mid/upper-level ridge
develops over the western CONUS.

Sincavage

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Mon Apr 3 2023

Breezy west winds will back toward southwest this afternoon and
increase, especially KLBB and KPVW. Winds should diminish some
this evening, but a strong west-southwest low level jet will
become established as a strong storm system moves across the
Intermountain West. Those strong winds off the deck will mix to
the surface not too long after sunrise Tuesday and could cause
some reductions to visibility from blowing dust before 18Z.

&&

.FIRE WEATHER...
Issued at 203 PM CDT Mon Apr 3 2023

Red Flag Warning in effect into Wednesday evening will remain as is.
Widespread RFTI values of 5 to 8 on the Caprock this afternoon is
not only a short term threat but will prime the pump for tomorrow
when relative humidity will fall into single digits again and winds
will be much stronger.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 4 AM CDT Wednesday for TXZ021>044.

High Wind Watch from Tuesday morning through Tuesday evening for
TXZ021>043.

&&

SHORT TERM...07
LONG TERM....09
AVIATION...07
Hazardous weather outlook, Apr 3, 11:12 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1112 AM CDT Mon Apr 3 2023

TXZ021>044-041615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1112 AM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning remains in effect for the entire region through
late Tuesday night due to critical to extremely critical fire weather
conditions because of very warm temperatures, very low relative
humidity, and breezy west winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Extremely critical fire weather conditions will continue Tuesday as
conditions remain extremely dry with increasingly strong and gusty
winds. A Red Flag Warning remains in effect for all of the South
Plains, Rolling Plains, and extreme southern Panhandle through 4 AM
Wednesday morning. Elevated fire weather conditions will also be
possible Wednesday afternoon.

High winds are likely Tuesday with sustained speeds of 30 to 50 mph
and gusts to 70 mph. These high winds will lead to areas of blowing
dust which will reduce visibility. A High Wind Watch remains in
effect for the majority of the area from Tuesday morning through
Tuesday evening.

Thunderstorm chances will return to portions of the area Friday and
Saturday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:07 PM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 17 more30 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.